North Dakota, 2012

Hail and Damaging Winds in North Dakota, June 26, 2012

June 26, 2012 · NWS BIS · 9 events in 5 counties and zones

Afternoon temperatures climbing into the 90s to near 100 degrees acted to weaken a strong mid-level capping inversion, which led to scattered thunderstorm development over eastern Montana and into western North Dakota. Storms eventually became severe during the evening hours with several reports each of large hail and severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Afternoon temperatures climbing into the 90s to near 100 degrees acted to weaken a strong mid-level capping inversion, which led to scattered thunderstorm development over eastern Montana and into western North Dakota. Storms eventually became severe during the evening hours with several reports each of large hail and severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 4:19 PM MST, 36 minutes earlier.

Area forecast discussion, Jun 26, 4:19 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT TUE JUN 26 2012

.DISCUSSION...THUNDERSTORMS ACROSS EASTERN MONTANA CONTINUE TO
MOVE NORTH/NORTHEAST TOWARDS WESTERN NORTH DAKOTA. AN ISOLATED
STORM ALSO PUSHED INTO SOUTHWEST NORTH DAKOTA BUT THAT WEAKENED A
BIT AS IT MOVED INTO AN AREA OF GREATER CAPPING. THE LATEST RAP
SUGGESTS THE STORMS IN EASTERN MONTANA WILL MAINTAIN THEMSELVES
THIS EVENING AS THEY MOVE INTO NORTHWEST NORTH DAKOTA...AND WILL
INCREASE POPS ACCORDINGLY. THE CHANCE OF A SEVERE STORM REMAINS
WITH 0-1KM MLCAPE OF 2500-5000 J/KG AND 0-6KM SHEAR OF 40-50 KTS
IN PLACE.

THE HEAT ADVISORY REMAINS CONTINUES UNTIL 27.01Z...AND WILL LEAVE
THAT IN PLACE UNTIL ITS EXPIRATION. WILL ALSO LET THE RED FLAG
WARNING CONTINUE FOR NOW WITH DRIER AIR STILL MOVING INTO THE
SOUTHWEST PART OF THE STATE.

&&

.AVIATION...VFR CONDITIONS SHOULD BE THE RULE IN MOST
LOCATIONS...HOWEVER THUNDERSTORMS IN EASTERN MONTANA COULD
IMPACT KISN OVER THE NEXT COUPLE OF HOURS. WILL CARRY A TEMPO
GROUP AT KISN TO COVER THE THUNDERSTORM CHANCES UNTIL 02Z...AND
THEN GO BACK TO VFR. WINDS WILL GENERALLY START FROM THE
SOUTHEAST...BUT WILL TURN WEST AND THEN NORTHWEST AS A COLD FRONT
CROSSES THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ009-
010-017>021-031>035-040>046.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NDZ031-032-040-
043.

&&

CK
Hazardous weather outlook, Jun 26, 1:15 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT TUE JUN 26 2012

NDZ031-032-040-043-272015-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
215 PM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST NORTH DAKOTA
THIS AFTERNOON AND EVENING. TEMPERATURES AROUND 100
DEGREES...RELATIVE HUMIDITY OF 15 TO 20 PERCENT...AND GUSTY WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

A HEAT ADVISORY IS ALSO IN EFFECT FOR MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA TODAY. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE
EXPECTED.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR WESTERN NORTH
DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A HIGH FIRE DANGER ACROSS SOUTHWESTERN NORTH DAKOTA
WEDNESDAY.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ009-010-017>021-033>035-041-042-044>046-272015-
WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-STARK-
MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
315 PM CDT TUE JUN 26 2012 /215 PM MDT TUE JUN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA TODAY. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE
EXPECTED.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR WESTERN
NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY EVENING.

NDZ001>005-011>013-022-023-025-036-037-047-048-050-051-272015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
315 PM CDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Jun 26, 2:35 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT TUE JUN 26 2012

NDZ043-044-262230-
ADAMS-BOWMAN-
335 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN HARDING COUNTY OF SOUTH
DAKOTA...MOVING NORTHEAST AT 40 MPH INTO SOUTHEAST BOWMAN COUNTY AND
SOUTHERN ADAMS COUNTY.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

IN ADDITION...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

* THE THUNDERSTORM WILL BE NEAR...
  BUCYRUS AND HETTINGER BY 400 PM MDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jun 26, 3:26 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT TUE JUN 26 2012

NDZ044-262300-
ADAMS-
426 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...MOVING
NORTHEAST AT 35 MPH INTO SOUTH CENTRAL ADAMS COUNTY.

PEA TO PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HETTINGER BY 430 PM MDT...
  HAYNES BY 440 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jun 26, 4:13 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT TUE JUN 26 2012

NDZ017-031-032-270015-
BILLINGS-GOLDEN VALLEY-MCKENZIE-
513 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL
MCKENZIE COUNTY TO EXTREME WEST CENTRAL GOLDEN VALLEY COUNTY...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  TROTTERS...           EAST FAIRVIEW...      SATHER DAM...
  CARTWRIGHT...         CHARBONNEAU...        ALEXANDER...
  RAWSON...             ARNEGARD...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...   WATFORD CITY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT
Special weather statement, Jun 26, 4:31 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUN 26 2012

NDZ009-017-018-031-032-270000-
BILLINGS-DUNN-GOLDEN VALLEY-MCKENZIE-WILLIAMS-
531 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF WILLISTON TO 65 MILES SOUTH OF WILLISTON...MOVING NORTHEAST AT 45
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  SATHER DAM...         CHARBONNEAU...        TRENTON...
  CHARBONNEAU...        ALEXANDER...          WILLISTON...
  RAWSON...             THEODORE ROOSEVELT NATIONAL PARK NORTH...
  WATFORD CITY...       GRASSY BUTTE...       ARNEGARD...
  SPRING BROOK...       EPPING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
June 26, 4:55 PM MST to 4:59 PM MST
Where
McKenzie County, 0.83 mi SW of Arnegard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.810, -103.440

Hail, McKenzie

When
June 26, 5:40 PM MST to 5:50 PM MST
Where
McKenzie County, 13.83 mi N of Grassy Butte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.600, -103.260

Very heavy rain and wind gusts to 25 miles per hour accompanied the large hail. The trained spotter reported no damage.

Hail, Mountrail

When
June 26, 8:05 PM CST to 8:07 PM CST
Where
Mountrail County, 6.48 mi E of New Town
Measured
1 in hail
Reported by
Public
Coordinates
47.980, -102.340

Thunderstorm Wind, Williams

When
June 26, 9:06 PM CST to 9:11 PM CST
Where
Williams County, 0.46 mi E of (Isn)sloulin Fld Wil
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
48.180, -103.640

Hail, McKenzie

When
June 26, 8:23 PM MST to 8:28 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
47.840, -103.640

Hail, Williams

When
June 26, 9:45 PM CST to 10:00 PM CST
Where
Williams County, 0.46 mi W of Epping
Measured
1 in hail
Reported by
Public
Coordinates
48.280, -103.360

Thunderstorm Wind, Mountrail

When
June 26, 10:41 PM CST to 10:46 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
48.320, -102.390

Winds were estimated by the North Dakota Atmospheric Resource Board.

Thunderstorm Wind, Renville

When
June 26, 11:20 PM CST to 11:30 PM CST
Where
Renville County, 4.18 mi W of Glenburn
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.510, -101.310

Thunderstorm Wind, Bottineau

When
June 26, 11:38 PM CST to 11:48 PM CST
Where
Bottineau County, 5.84 mi SE of Lansford
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.570, -101.280

No reports of damage were received with these severe winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381425, 381427, 381429, 381432, 381430, 381433, 381435, 381436, 381437.